Flood, Posey
- When
- March 21, 2:00 PM CST to March 31, 11:59 PM CST
- Where
- Posey forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
The Ohio River rose above flood stage on the 21st at Newburgh Lock, on the 22nd at Mount Vernon, and on the 26th at Evansville. The river crested about 7 feet above flood stage at Newburgh and Mount Vernon.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River rose above flood stage on the 21st at Newburgh Lock, on the 22nd at Mount Vernon, and on the 26th at Evansville. The river crested about 7 feet above flood stage at Newburgh and Mount Vernon. At Evansville, where the flood stage is relatively high, the crest was less than an inch above flood stage. At Newburgh, minor flooding occurred, affecting mainly agricultural land. Near Mount Vernon, farm land and some roads were flooded in places southwest and west of town. The river began to recede by the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 21, 12:17 PM CST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED UPDATE NATIONAL WEATHER SERVICE PADUCAH KY 1130 AM CST THU MAR 21 2002 WILL UPDATE FOR FORECAST FOR CURRENT AND EXPECTED WEATHER TRENDS BEHIND COLD FRONT THIS AFTERNOON. MAIN UPDATE FOR ZONES AROUND THE NOON HOUR WILL BE TO INCLUDE THE MENTION OF FREEZE ADVISORY FOR THE ENTIRE PAH FORECAST AREA TONIGHT AND INTO EARLY FRIDAY MORNING. SUBFREEZING TEMPERATURES RECENTLY HAD MINIMAL IMPACT ON FRUIT GROWERS...DUE TO THE DORMANCY OF TREES AND PLANTS AT THAT TIME. HOWEVER...IN COORDINATION WITH AREA AGRICULTURAL SPECIALISTS... SEVERAL GROUND AND TREE FRUIT CROPS ARE AT A CRITICAL STAGE OF DEVELOPMENT AND WILL BE SEVERELY IMPACTED BY TEMPS THAT FALL INTO THE TEENS AND LOWER 20S TONIGHT. DUE TO PROBLEMS WITH WWA...WILL BE ISSUING FREEZE ADVISORY VIA XNOW BEFORE NOON. THANKS TO LIT...MEM...SDF AND SGF FOR EARLY ASSESSMENT ON TEMPS TONIGHT. /CORRECTED FOR EXPIRATION TIME OF FREEZE ADVISORY/ .PAH...FREEZE ADVISORY FOR WESTERN KENTUCKY...SOUTHERN ILLINOIS SOUTHWEST INDIANA...AND SOUTHEAST MISSOURI FROM 9 PM TONIGHT UNTIL 10 AM FRIDAY MORNING. SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-212130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1006 AM CST THU MAR 21 2002 ...SHARPLY COLDER AND BRISK CONDITIONS MOVING THROUGH THE QUAD STATE REGION TODAY... AN ARCTIC COLD FRONT IS MOVING QUICKLY THROUGH THE QUAD STATE REGION THIS MORNING...RACING SOUTHEAST NEAR 30 MPH. BEHIND THIS COLD FRONT...TEMPERATURES WILL DROP SHARPLY INTO THE MIDDLE AND UPPER 30S. BY 3 PM...TEMPERATURES ARE PROJECTED TO RANGE FROM THE FREEZING MARK NEAR MOUNT VERNON ILLINOIS...INTO THE LOWER 40S IN HOPKINSVILLE KENTUCKY. GUSTY NORTHWEST WINDS WILL DEVELOP AND STRENGTHEN ALONG AND BEHIND THE COLD FRONT...WITH NORTHWEST WINDS 15 TO 25 MPH WIDESPREAD ACROSS THE AREA. LOCAL WIND GUSTS FROM 30 TO 35 MPH WILL BE LIKELY ACROSS SOUTHERN ILLINOIS AND WESTERN KENTUCKY...WITH ISOLATED GUSTS 35 TO 40 MPH POSSIBLE OVER SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. WIND CHILLS BEHIND THE FRONT WILL SLIDE FROM THE 30S...INTO THE LOWER AND MIDDLE 20S AROUND THE NOON HOUR...WITH SOME LOCATIONS FALLING INTO THE TEENS BY 3 PM. AGRICULTURAL GROWERS AND HOME GARDENERS WILL NEED TO MONITOR WEATHER CONDITIONS THIS AFTERNOON AND TONIGHT...AS THE ARCTIC BLAST OF TEMPERATURES ARE EXPECTED TO CAUSE READINGS TO DIP INTO THE TEENS AND LOWER 20S AFTER MIDNIGHT...AND THROUGH EARLY FRIDAY MORNING. STRAWBERRY PLANTS...AND FRUIT TREES...SUCH AS PEACH AND APPLE TREES MAY BE ADVERSELY AFFECTED BY THIS COLD SNAP. IN ADDITION...SOME WINTER WHEAT FIELDS MAY BE AFFECTED BY THIS COLD WEATHER. FOR LOCATIONS PROTECTED BY THE WIND OVERNIGHT...A HEAVY FROST MAY ALSO BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR ANY FURTHER STATEMENTS ON THIS ARCTIC BLAST FOR THE FIRST FULL DAY OF SPRING. && SMITH
The national radar mosaic for the moment the first event began.
4 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280548, 5280549, 5280550, 5280551.